Friday, April 24, 2009

It's called "Encephalopathy"

That is the official name of the side effect Summer has had the past two days. Today it was not as intense as yesterday. She played and played all morning, eating too - Cheerios, dried strawberries, cottage cheese, a bite of tomato and a few bites of chicken. Then after they started the Ifosmafide, I watched her looking for any sign of disorientation since it is the one that causes it. About an hour and a half into it, I notice her kind of lean to the side when sitting on the couch so I decided it was time for us to get into bed and watch TV. Prior to that, she was a happy and playful little monkey. About 5 minutes or so after we got in the bed, she curled up and started sucking her thumb disregarding her favorite cartoon. I knew she was starting to feel the effects of the drug then. She slept and then stirred a little. I noticed some twitching in her limbs, so I called the nurse to let her know. She saw some rapid eye movement / blinking which she said she also saw yesterday. So, they went to tell the doctor and the get Benadryl ready in case it got worse. She starting whining a little, but not nearly as much as yesterday. Her eyebrows were moving up and down and the twitching was more noticeable than yesterday, but maybe that is because other than that she was laying still. Yesterday she was swaying and moving around more when the encephalopathy occurred. Today it has lasted longer even after they gave her the Benadryl. She will sleep and periodically wake up and twitch or cry then drift back off. She also opens her eyes and looks around a little, but doesn't really say anything. Today she has been alert enough to wake herself up when she needs to pee so that has been a blessing. She has only thrown up once and that was about an hour or two ago. I could hear it coming up and got the bag, but didn't get her up fast enough to make it all in the bag. Thankfully she had a pad under her so we didn't have to completely change the bedding.

That pretty much sums up her day so far. She is still coming in and out of consciousness, sucking away on her thumb. It has a new sore. And, the old one is back! I hope they do not actually start hurting her or looking too raw. That thumb has been well used this week for sure. I wonder if she will put a bandaid on it next week so it will get better. I'll just have to wait and see I guess. That's the way life is anyways. You never know what is going to happen, even tomorrow. I mean you may have plans, but something could always happen to completely change them. I never imagined this is the life I would be living, but here I am. I'm not going to let it get me down though. When life gives me lemons, you can be sure I'm going to try my best to make lemonade!!!

7 comments:

Anonymous said...

I so hate that she is having these side effects to this chemo :( It is such a scary thing and I don't understand...my mind keeps going to Proverbs 3:5-6 Trust in the Lord with all your heart, and lean not on your own understanding; In all your ways acknowledge Him and He will direct your paths. I am praying for you guys and hoping that the side effects go away soon. I love you sis!! Erin (I can't think of my username info so I am anon for now.)

Tootle Mom said...

I dont comment much but I check your posts every day and am praying. I cant imagine watching her go through this...our daughter had this same reaction ONCE after shots and was in the hospital....I can not imagine having the possibility of reoccurent reactions like this....you are such a great mom and soooo down to Earth....

LRO said...

You are the greatest mom I know! I can only hope to be half the mom and person you are when Brandon and I have a child! These past couple of days have been rough for you all. If you ever need me to come sit with Summer or keep you company just let me know. Hopefully in a couple of weeks Brandon will be getting a truck and we will have 2 vehicles, just having one for the past 3 years has been hard! Take care and I am praying for you all!

Stephanie said...

Such an awesome mom you are!!!!! Hope Summer starts feeling better soon and gets some rest tonight! Keeping you all in my prayers.

Hugs

Stephycce said...

Your doing great!
Hope she's doing better today.

Stephy

Bridgett said...

Wow. Encephalopathy? Really?
Are the docs concerned? That seems like a really crappy side effect. Are there no other meds she can use?

I'm really far behind...you may have answered these in later posts. If so, I'm sorry! LOL

XOXO

Tiffany said...

Poor little thing. :( I'm glad you're trying to keep your head above the clouds at least. Hang in there!!